VIDEO: A matter of hours, more than 17 overdoses

A wave of at least 17 heroin overdoses in just a few hours Tuesday night in Jackson and Jennings counties has left Seymour Police Chief Bill Abbott with one major fear.

“That it will happen again,” Abbott said of the overdoses that likely led to the death of a woman in Jennings County and sent four Jackson County residents to the hospital.

A 52-year-old woman from the Country Squire Lakes subdivision near North Vernon died after receiving two doses of the drug antidote Narcan, Jennings County Sheriff’s Department deputies said. Her identity was not immediately released.

The overdose victims included as many as four Jennings County teenagers — ranging in age from 16 to 18 — who were saved with Narcan.

A Seymour man and four North Vernon residents were arrested in connection with the surge of overdoses that started being reported after 5 p.m. in Jennings County.

Just five hours later, Seymour police received a call about three people having seizures in an apartment on the southeast side of the city.

And police are investigating an estimated 34 overdoses reported in the Cincinnati area Tuesday related to the heroin used in Jackson and Jennings counties. The Drug Enforcement Administration is helping with the investigation.

A bad batch of heroin likely laced with an elephant tranquilizer is suspected in the cluster of overdoses, police said. The tranquilizer is called carfentanil and is related to fentanyl, a powerful painkiller prescribed by doctors to help patients recover from surgery.

The highly addictive fentanyl mixed with heroin gives users a more intense high and is 50 times more potent than heroin.

“This is dangerous. It can kill you,” Seymour Assistant Police Chief Craig Hayes said. “It is killing people.”

Warning from police

The Seymour Police Department first sent out an alert to residents through its Facebook page at about 9:30 p.m. Tuesday, posting a photo that read, “Warning! Heroin laced with fentanyl causing overdose deaths at an alarming rate. Please share this message so that others do not have to die.”

The fentanyl-laced heroin is so potent that authorities now are having to administer Narcan two to four times to revive an overdose victim. In the past, one dose of the antidote usually reversed the opioid overdose.

Abbott said it took four doses of Narcan to get a reaction from one of the people who overdosed Tuesday night in Seymour and two doses for two others.

Police in Jennings County had to administer Narcan so many times Tuesday that they ran out. They eventually received additional supplies from other agencies.

In Seymour, there were six officers working Tuesday night in Seymour — Jacob Florine, Mathew Carver, Lt. John Watson, Derrick Shelley, Ryan Cherry and Brandon White — and each typically carries one unit of Narcan. Watson, however, keeps the squad room supplied with everything, so officers had access to 38 doses of Narcan.

Seymour officers wound up using eight units Tuesday night, bringing the total number of units used by officers since they obtained Narcan in October 2015 to 26, Abbott said.

The fourth person to overdose was a Seymour woman, who went to the hospital on her own Tuesday.

The events of Tuesday night, however, have had an effect on every officer on the force, Hayes said.

“This is our community, and we live here, too,” he said.

Lt. Mike Mowery of the Jennings County Sheriff’s Department, who worked all day Tuesday and into Wednesday as the number of overdoses climbed in Jennings County, said off-duty officers were called in to help as the overdose calls escalated Tuesday night. Backup paramedic units also were called in, he said.

The cases occurred throughout Jennings County, with the victims ranging in age from 16 to 30, the majority of them male, Sheriff Gary Driver said. The greatest number of overdoses — six — occurred in the Hayden area in western Jennings County, police call logs show.

Jennings County Prosecutor Brian Belding said during a Wednesday news conference that investigators have some leads into who may have been selling the drugs in Jennings County.

Without the quick response to revive Jennings County overdose victims, Belding said additional lives would have been lost.

“They are playing Russian Roulette. One time is all it takes,” Belding said. “We’ve just got to stop it.”

Five arrested

The investigation into the overdoses led to the arrests of five people, including Michael Purvis, 34, of Seymour and four Jennings County residents, Jarvie Williams III, 23, Damon Clark, 25, Caleb Barton, 18, and Devin R. Fear, 21.

Purvis was booked into the Jackson County Jail in Brownstown at 1:42 a.m. Wednesday and faces two Level 6 felony charges of dealing in a schedule I, II or III controlled substance.

Abbott said it took four doses of Narcan to get a reaction from Purvis.

Williams faces charges of possession of a syringe and paraphernalia, while Clark, Barton and Fear were arrested on Level 6 felony charges of possession of a controlled substance. Williams also was wanted on a Jennings County warrant, and Clark was charged with possession of paraphernalia.

The first word police and emergency personnel in Seymour heard of an overdose in the city came at about 10 p.m. Tuesday when they responded to a report of three people with seizure activity at an apartment on Rebecca Court. That’s where they found Purvis and two females overdosing.

Abbott said his officers already were aware of seven overdoses in Jennings County, including two each in Center and Geneva townships and five in Spencer Township.

A 16-year-old boy, a 16-year-old girl and a 17-year-old boy were administered Narcan by Jennings County deputies and Rescue 20. They were transported to St. Vincent Jennings Hospital and later released.

Jennings County Sheriff Gary Driver described the situation as deputies going from home to home throughout the county as the calls came in, with all victims receiving doses of Narcan and being sent to the hospital to be checked.

Cincinnati connection

Driver said he believes the Jennings and Jackson county cases are related to an estimated 34 overdoses reported in Cincinnati on Tuesday.

“We’re pretty certain the heroin is coming from Cincinnati,” he said.

The similar timing of overdoses occurring in Jennings and Jackson counties likely is the result of word getting out that a new drug shipment was in Cincinnati, said Sgt. Stephen Wheeles, Indiana State Police spokesman.

The state police officer said he suspects someone in Jennings or Jackson counties went to Cincinnati to get it for distribution. Users are known to be waiting on it, and as soon as a heroin shipment arrives, they begin using the drug, Wheeles said.

Reporters from the Columbus Republic, a sister publication of The Tribune, contributed to this report.

How does Narcan work

When Narcan is administered to someone who has overdosed on an opioid, it will start to work within three to five minutes or less.

The drug is effective on overdoses involving heroin, morphine, hydrocodone, oxycodone and hydromorphone, which cause overdose victims to have slower breathing or to stop breathing altogether.

Emergency responders may administer the Narcan nasal mist if a person has slowed or stopped breathing or is unresponsive due to opioid overdose.

Emergency medical personnel are also sent to the scene and the victim is sent to the hospital for further examination and monitoring.

Source: The Associated Press

Facts about fentanyl

Fentanyl is a synthetic opioid, 50 times more potent than heroin, that’s responsible for a recent surge in overdose deaths in some parts of the country. It also has legitimate medical uses.

Doctors prescribe fentanyl for cancer patients with tolerance to other narcotics. It comes in skin patches, lozenges, nasal spray and tablets. Because of the risk of abuse, overdose and addiction, the Food and Drug Administration imposes tight restrictions on fentanyl. It is classified as a Schedule II controlled substance.

Some pharmaceutical fentanyl is illegally diverted to the black market. But most fentanyl used illicitly is manufactured in clandestine labs. The U.S. Drug Enforcement Administration has tied fentanyl seizures to Mexican drug-trafficking groups. On the street, fentanyl is sold alone as powder, added to heroin or made into counterfeit OxyContin pills. Users don’t always know when they’re taking fentanyl, increasing the risk of fatal overdose.

The DEA issued a nationwide alert about fentanyl overdose in March 2015. More than 700 fentanyl-related overdose deaths were reported to the DEA in late 2013 and 2014. Since many coroners and state crime labs don’t routinely test for fentanyl, the actual number of overdoses is probably much higher.

The lethal dosage of fentanyl is difficult to determine. Anyone who takes prescription opioid painkillers for a long time builds up a tolerance to the drugs. A dose that could kill one person might provide medicinal pain relief to another.

Experts in medical toxicology say it’s important to know how much opioid medication a person has been using before a death to know how to interpret post-mortem blood levels. Pill bottles and medical history may become crucial evidence.

Source: The Associated Press

Aubrey Woods is editor of The (Seymour) Tribune. He can be reached at or 812-523-7051.